Alert archive / Idaho / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 23, NWS Missoula, MT

August 10, 2019Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2019, 1:59 PM MDT for Lemhi County, Idaho. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2019, 1:59 PM MDT (19:59 UTC)
Expired
Aug 10, 2019, 2:30 PM MDT
In force
31 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 205 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 1:36 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS55 KMSO 101959
SVRMSO
IDC059-102030-
/O.NEW.KMSO.SV.W.0023.190810T1959Z-190810T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
159 PM MDT Sat Aug 10 2019

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  North central Lemhi County in east central Idaho...

* Until 230 PM MDT.

* At 159 PM MDT, a severe thunderstorm was located 9 miles west of
  Salmon, moving northeast at 25 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Salmon, Leesburg and Carmen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4509 11413 4521 11423 4542 11386 4518 11366
TIME...MOT...LOC 1959Z 241DEG 20KT 4516 11409 

HAIL...1.75IN
WIND...70MPH
 
$$
3 follow-up statements
276 
WWUS55 KMSO 102008
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
208 PM MDT Sat Aug 10 2019

IDC059-102030-
/O.CON.KMSO.SV.W.0023.000000T0000Z-190810T2030Z/
Lemhi ID-
208 PM MDT Sat Aug 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTH CENTRAL LEMHI COUNTY...

At 208 PM MDT, a severe thunderstorm was located near Salmon, moving
northeast at 25 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Salmon, Leesburg and Carmen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4513 11413 4526 11414 4540 11385 4518 11366
TIME...MOT...LOC 2008Z 241DEG 20KT 4519 11403 

HAIL...1.75IN
WIND...70MPH
 
$$
622 
WWUS55 KMSO 102012
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
212 PM MDT Sat Aug 10 2019

IDC059-102030-
/O.CON.KMSO.SV.W.0023.000000T0000Z-190810T2030Z/
Lemhi ID-
212 PM MDT Sat Aug 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTH CENTRAL LEMHI COUNTY...

At 212 PM MDT, a severe thunderstorm was located near Salmon, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Leesburg and Carmen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4517 11410 4526 11414 4540 11385 4523 11371
TIME...MOT...LOC 2012Z 241DEG 20KT 4520 11400 

HAIL...1.00IN
WIND...60MPH
 
$$
740 
WWUS55 KMSO 102025
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
225 PM MDT Sat Aug 10 2019

IDC059-102034-
/O.EXP.KMSO.SV.W.0023.000000T0000Z-190810T2030Z/
Lemhi ID-
225 PM MDT Sat Aug 10 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LEMHI COUNTY
WILL EXPIRE AT 230 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Idaho.

LAT...LON 4517 11410 4526 11414 4540 11385 4523 11371
TIME...MOT...LOC 2024Z 241DEG 20KT 4523 11392 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:49 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 10, 12:49 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1249 PM MDT Sat Aug 10 2019

...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

.DISCUSSION...The overall weather pattern still looks likely to
produce strong thunderstorms throughout the Northern Rockies this
afternoon and evening. Atmospheric conditions also indicate a
possibility for severe thunderstorms developing over west-central
and southwest Montana, as well as north-central Idaho. The
strongest thunderstorms will be capable of producing strong gusty
winds in excess of 50 mph, large hail greater than 1 inch in
diameter, and very heavy rain. A Flash Flood Watch remains in
effect for north-central Idaho through 5 pm PDT, and will be in
effect in western Montana from 3pm to 9pm this evening. Heavy rain
with up to one half inch in less than 30 minutes will be
possible. The areas of particular concern for flash flooding, will
be area burn scars, steep terrain along highways, and urban
areas. More detail can be found by visiting www.weather.gov/mso.

The timing for the thunderstorms for areas around the Northern
Rockies, are as follows:

North Central Idaho: 12PM-6PM PDT
Southwest Montana/Lemhi county: 2-7PM MDT
Bitterroot Valley: 2-6PM
Missoula Valleys:  3-8PM
Northwest MT: 4-10PM

Scattered thunderstorms will linger across the region through the
overnight hours, but are not expected to be as strong as they will
be this afternoon. A mid level low pressure system will settle
over the Northern Rockies during the day Sunday, allowing for
widespread rainshowers to remain in the forecast. Afternoon high
temperatures tomorrow will be on the order of 10 to 15 degrees
below normal for this time of the year.

A weak ridge of high pressure will return for the first half of
the week next week, allowing conditions to dry and warm back to
near normal.

Another active pattern returns by the end of the week, bringing
more thunderstorms and below normal temperatures to the region.

&&

.AVIATION...Showers and thunderstorms will begin to increase in
coverage from the south over central Idaho to the north over
western Montana this afternoon and evening. Some of these
thunderstorms will be strong, with isolated severe thunderstorms.
The strongest thunderstorms will be capable of producing
southwesterly wind gusts exceeding 40kts, frequent lightning and
large hail greater than 1 inch in diameter. The timing for
thunderstorms for KSMN and KBTM 10/2000Z-110100Z. KMSO will be
between 102100Z-110300Z. While KGPI will see thunderstorms, the
strong to severe thunderstorms will be further south. Timing for
KGPI will be 11/0100Z-11/0600Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch until 10 PM MDT this evening
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.

     Flash Flood Watch until 10 PM MDT this evening Flathead/Mission
     Valleys...Kootenai/Cabinet Region...West Glacier Region.

ID...     Flash Flood Watch until 5 PM PDT this afternoon Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region...
     Southern Clearwater Mountains.

&&

In the hours before

Local storm report, Aug 10, 8:30 AM MDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
830 AM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 N RIGGINS             45.43N 116.31W
08/09/2019  M1.50 INCH       IDAHO              ID   PUBLIC

            REPORT COLLECTED FROM FACEBOOK PHOTO.
            DELAYED REPORT.

&&

AL
Local storm report, Aug 10, 10:09 AM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1009 AM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      3 S LUCILE              45.49N 116.32W
08/09/2019                   IDAHO              ID   DEPT OF HIGHWAYS

            US HIGHWAY 95 CONTINUES TO REMAIN CLOSED
            CLOSED THIS MORNING (08/10) DUE TO A
            MULTIPLE MUDSLIDES THAT BLOCKED PORTIONS OF
            THE HIGHWAY BETWEEN MILEPOSTS 197 TO 205. A
            DEBRIS FLOW IMPACTED US HIGHWAY 95 AT FIDDLE
            CREEK.

&&

AL
Special weather statement, Aug 10, 1:04 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Missoula MT
104 PM MDT Sat Aug 10 2019

IDZ009-101930-
Western Lemhi County ID-
104 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEMHI COUNTY UNTIL
130 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 30
miles north of Challis, moving north at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Yellowjacket and Cobalt.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4482 11436 4484 11457 4517 11456 4512 11418
TIME...MOT...LOC 1903Z 192DEG 21KT 4493 11444

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:44 PM MDTAreal Flood AdvisoryMSOIdaho2 hr
Aug 9, 7:48 PM MDTSevere Thunderstorm WarningMSOIdaho42 min
Aug 9, 9:39 PM MDTSpecial Weather StatementMSOIdaho51 min
Aug 9, 10:36 PM MDTAreal Flood AdvisoryMSOIdaho3 hr
Aug 10, 1:04 PM MDTSpecial Weather StatementMSOLemhi26 min
Aug 10, 2:15 PM MDTFlash Flood WarningMSOLemhi2 hr
Aug 10, 3:57 PM MDTSpecial Weather StatementMSOIdaho33 min
Aug 10, 4:08 PM MDTSpecial Weather StatementMSOLemhi37 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.